Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Melbourne, FL

October 2, 2020Martin County, Florida

NWS Melbourne, FL issued this flash flood warning at Oct 2, 2020, 10:21 AM EDT for Martin County, Florida. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2020, 10:21 AM EDT (14:21 UTC)
Expired
Oct 2, 2020, 4:15 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Martin County, FL

The radar

The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 10:46 AM EDTHEAVY RAIN 4.211 Nnw Hobe Sound, FLWXUNDERGROUND STATION KFLHOBES57 IN HOBE SOUND REPORTED 4.21 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.
Oct 2, 10:49 AM EDTHEAVY RAIN 5.375 Nnw Hobe Sound, FLWXUNDERGROUND STATION KFLSTUAR104 IN STUART REPORTED 5.37 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.
Oct 2, 10:51 AM EDTHEAVY RAIN 6.816 E Palm City, FLWXUNDERGROUND STATION KFLSTUAR87 IN STUART REPORTED 6.81 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.
Oct 2, 10:53 AM EDTHEAVY RAIN 4.585 Sse Jensen Beach, FLWXUNDERGROUND STATION KFLSTUAR99 IN SEWALLS POINT REPORTED 4.58 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.
Oct 2, 10:53 AM EDTHEAVY RAIN 5.445 Sse Jensen Beach, FLWXUNDERGROUND STATION KFLSTUAR33 IN STUART REPORTED 5.44 INCHES OF RAINFALL SINCE MIDNIGHT. STILL RAINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS52 KMLB 021421
FFWMLB
FLC085-021815-
/O.NEW.KMLB.FF.W.0006.201002T1421Z-201002T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
1021 AM EDT Fri Oct 2 2020

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Eastern Martin County in east central Florida...

* Until 215 PM EDT.

* At 1021 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 4 inches of rain have fallen, with isolated amounts greater 
  than 6 inches reported. This is on top of heavy rainfall from 
  yesterday. Emergency managers report flash flooding is already 
  occurring, impacting several roadways with water threatening 
  homes. Additional amounts of 2 to 3 inches will be possible.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Stuart, Jupiter Island, Hobe Sound, Port Salerno, Sewall's Point, 
  Hobe Sound Beach, Witham Field and Hobe Sound Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2721 8023 2722 8015 2718 8012 2716 8012
      2703 8006 2701 8019 2713 8024

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CL
1 follow-up statement
065 
WGUS52 KMLB 021809
FFWMLB
FLC085-022015-
/O.EXT.KMLB.FF.W.0006.000000T0000Z-201002T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
209 PM EDT Fri Oct 2 2020

The National Weather Service in Melbourne has extended the

* Flash Flood Warning for...
  Eastern Martin County in east central Florida...

* Until 415 PM EDT.

* At 209 PM EDT, emergency management has reported continued 
  intrusion into homes and road closures. While heavy rainfall has 
  ended, between 4.5 and 5.5 inches of rain have fallen, with 
  isolated amounts over 7 inches. Flash flooding is still occurring 
  and waters will be slow to recede due to the significant amount of 
  rainfall received since Wednesday night and early Thursday morning 
  across the warned area.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Stuart, Jupiter Island, Hobe Sound, Port Salerno, Sewall's Point, 
  Hobe Sound Beach, Witham Field and Hobe Sound Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2721 8023 2722 8015 2718 8012 2716 8012
      2703 8006 2701 8019 2713 8024

FLASH FLOOD...OBSERVED

$$

Leahy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:26 AM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 2, 4:26 AM EDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
426 AM EDT Fri Oct 2 2020

.DISCUSSION...

...Flood Threat Continues for Saint Lucie and Martin Counties
Today and Tonight...

Today-Tonight...The cold front that have kept cooler temperatures
across most of east central FL the past 2 days will remain nearly
stationary today over south FL. A strong moisture gradient over
the local area will stay in place today with PWAT values ranging
from less than one inch north of Osceola and Titusville to over 2
inches for Treasure Coast. And so, unfortunately more rain is
expected today across Martin and St Lucie counties. A little over
24 hours of accumulations over coastal Martin resulted in several
areas observing 9 inches and up to 12 inches near Stuart. Rainfall
dissipated after midnight, providing so far several hours of no
rain. However, a few showers were already starting to develop off
the coast of Martin co late overnight.

For today, the combination of an onshore surface flow, increase
of moisture and instability just north of the front will cause for
several rounds of showers and isolated lightning storms to
develop over Martin, St Lucie and Okeechobee counties. The main
areas of concern will be for coastal Martin and St Lucie that
experienced flooding of urban and low-lying areas on Thu and will
not be able to take additional rain without causing quick flooding.
The Flood Watch was extended through Sat as rainfall amounts of
1-2 inches per hour and accumulations of 2-4 inches (higher for
isolated areas) are possible as storms develop over the same
areas and persistent rain is possible.

Elsewhere, the morning will be partly cloudy with some isolated
showers in the afternoon for Osceola, southern Brevard and Indian
River. Rain chances will slowly spread northward tonight. Highs
will reach the mid 80s this afternoon with lows dropping to mid-
upper 60s across the interior and lower 70s for Treasure Coast.

Saturday-Monday...A warm front starts to lift north through central
Florida on Saturday, bringing with it deep tropical moisture and
high rain chances. By Saturday afternoon, most models show a
tropical storm or depression over or very near the Yucatan
peninsula. Southwesterly winds aloft drag a plume of deep tropical
moisture (PWATS 2.20-2.40"), that is associated with the tropical
system, over the central Florida peninsula Saturday night into
Sunday. Also at this time, an inverted surface trough could develop
along the Brevard/Volusia coast.

A favorable synoptic setup for a Predecessor Rain Event (PRE) is
likely late Saturday into Sunday that could bring heavy rain and
flooding to parts of central Florida. The combination of a deep
tropical airmass, favorable upper-level divergence over central FL,
and strong low-level convergence and moisture transport will result
in widespread heavy showers and storms. Forecast soundings indicate
tall/skinny CAPE profiles and deep warm cloud layer that support
high rain rates. As it stands currently, widespread rainfall amounts
of 2-4" with isolated amounts up to 6-8" are possible from Saturday
afternoon into Monday morning.

Concern for (flash) flooding is increasing across all of east-
central Florida this weekend, especially for areas already hard hit
by heavy rain this week.

Rain chances 50-70 percent for much of the region Saturday,
increasing to 60-80 percent Saturday night into Sunday. High rain
chances linger into Monday as well. Afternoon highs forecast to be
in the low/mid 80s and morning lows generally in the 70s.

Tuesday-Thursday...Low confidence forecast going into mid next week
as model solutions diverge. The GFS indicates a tropical wave moving
across the Bahamas and Florida on Tuesday/Wednesday, while the ECMWF
shows this tropical wave in the northwest Caribbean Sea - quite a
difference. Regardless, a wet weather pattern continues for us in
central FL, as abundant tropical moisture results in high rain
chances each day. Above normal temps return with afternoon highs
in the upper 80s areawide, and morning lows in the low/mid 70s.

&&

.AVIATION...
For KMCO, KISM, KSFB and KDAB: VFR for most of the day with mid-
high clouds. For KLEE, fog should dissipate by around sunrise. For
KMLB and KVRB, no issues today with a few light showers later in
the afternoon and overnight. For KFPR and KSUA, rounds of +SHRA/TSRA
will continue this morning and through tonight. Visibilities and
ceilings will be reduced to MVFR/IFR with the heavier storms with
brief gusty winds up to 20 kt. &&

.MARINE...
Today-tonight...As a front remains nearly stationary across south
FL, the nearshore and offshore waters of the Treasure Coast will
continue to experience showers and isolated thunderstorms today
and tonight. These will reduce visibilities and produce gusty
winds of 15 to 20 kt. Otherwise, north winds this morning will
become northeast in the afternoon at 10-15 kt. Seas 3-4 ft.

Saturday-Tuesday...A period of poor boating conditions is possible
to start the weekend as ENE winds increase to 15 knots and seas
build to 4-5 feet Saturday evening. By Sunday afternoon into Monday
winds become NE and diminish to 10-15 knots, with seas 3-4 feet
nearshore and 4-5 feet offshore.

Widespread showers and isolated lightning storms are forecast the
entire weekend into early next week. Periods of heavy rainfall,
occasional lightning strikes and gusty winds up to 30 knots will be
possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  69  81  68 /  10  20  50  60
MCO  84  69  82  69 /  10  20  50  60
MLB  83  72  82  71 /  20  30  60  60
VRB  83  73  83  72 /  30  30  70  60
LEE  84  66  80  67 /  10  20  40  50
SFB  84  68  82  69 /  10  20  50  60
ORL  85  70  82  68 /  10  20  50  60
FPR  82  72  83  74 /  30  40  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for Martin-St. Lucie.

AM...None.
&&

Negron/Rodriguez
Hazardous weather outlook, Oct 2, 5:10 AM EDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
510 AM EDT Fri Oct 2 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
510 AM EDT Fri Oct 2 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible today south from
Melbourne through Jupiter Inlet to include the adjacent Atlantic
waters. Cloud to ground lightning strikes, torrential downpours, and
brief gusty winds will be possible.

.FLOOD IMPACT...
Heavy showers and isolated lightning storms will persist in rounds
today across Martin and St Lucie counties, aggravating the
saturated areas along the coastal communities of these counties.
Additional heavy rain of 1 to 2 inches per hour with accumulations
of 2 to 4 inches with isolated higher amounts possible through
tonight. Additional flooding will be possible especially in urban,
low lying, and already saturated areas. A Flood Watch remains in
effect through tonight for these areas.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 600 PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain just below
Moderate Flood Stage, with levels continuing to slowly subside,
but remaining in Minor Flood Stage through late week as rain
chances remain out of the forecast. The Saint Johns River near
Deland, Sanford, and above Lake Harney is forecast to remain
within Action Stage through the week.

Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Isolated lightning storms are expected to spread northward on
Saturday this weekend and into early next week. Locally heavy
rainfall leading to minor flooding issues along area roadways and
poor drainage areas could occur across areas of east central
Florida into the weekend. A Moderate Risk of rip currents looks
to continue into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters across Saint Lucie and Martin counties should monitor the
weather and self activate if needed. Reports of flooding will be
greatly appreciated.

Negron

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 11:13 PM EDTAreal Flood AdvisoryMLBSaint Lucie107 min
Oct 2, 7:25 AM EDTAreal Flood WarningMLBMartin110 min
Oct 2, 8:48 AM EDTAreal Flood WarningMLBMartin3 hr
Oct 2, 4:15 PM EDTAreal Flood WarningMLBMartin6 hr

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.